Question: Question from Claire

When it comes to contraceptive devices, the pill and IUD are often the first to spring to mind. The contraceptive implant has been becoming more popular and I would like to know your opinion on it? Would you recommend this form of contraception over the more well known ones in terms of cost, effectiveness and possible side effects?

Answer

Hi and thanks for your question.

The contraceptive implant is an interesting development. It involves placing a small tube underneath the skin of the upper arm. Some doctors may use some anesthetic to make it more comfortable, but it isn’t a painful procedure really. Patients describe it as having an injection. The device contains a progesterone type contraceptive and lasts up to 3 years before it is depleted. It can result in disappearance of your monthly cycle, but this will return after removal of the implant. The implant carries the following benefits over the oral combined contraceptives: it is more effective and reliable (99%); it is more convenient and doesn’t carry the risk of forgotten pills; it doesn’t interact with antibiotics or gastroenteritis; it doesn’t carry the risk of migraines or deep venous blood clots; it carries less risk of weight gain and pigmentation and it can be used right up until the menopause.

It has the follow benefits over the intra-uterine contraceptives: it is more convenient to place; there is no danger of the implant falling out unnoticed and it has less danger of secondary infection.

It has the following benefits over the injectable contraceptives: it lasts for longer once placed and it wears off sooner once removed.

The only real downside of this form of contraception is the cost, although our National Health is to provide this service free of charge to State patients shortly. It may also be more painful to remove again at the end of its use.

Best regards

Dr Graham

Share on facebook
Facebook
Share on twitter
Twitter
Share on linkedin
LinkedIn
Share on pinterest
Pinterest
Share on whatsapp
WhatsApp
RELATED QUESTIONS

Question from MarishaAV

Hi Dr Maricia Duvenage. I am a 25 year old with endometriosis. I am on Visanne have been getting fatter…

From Galennelwe Rosebud Tsikwe-Tsoai

Good day, Dr I have a problem with hyperpigmentation. Can you recommend something to use on my face? Secondly, I…

From Tamzyn Hercules

Hi, I have digestive and heartburn problems any advice, please?

Subscribe to our newsletter